Texas, 2021

Flood and Damaging Wind in Texas, August 29, 2021

August 29, 2021 · NWS AMA · 2 events in 2 counties and zones

On the morning of the 29th a surface low and trough across eastern Colorado that moved south into the combined Panhandles during the afternoon. Convergence associated with these features led to thunderstorm formation in the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the morning of the 29th a surface low and trough across eastern Colorado that moved south into the combined Panhandles during the afternoon. Convergence associated with these features led to thunderstorm formation in the afternoon hours. This boundary created at least one severe thunderstorm that produced damaging winds early on while another created some nuisance flooding 3 hours later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 29, 12:28 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 29, 12:28 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
128 PM CDT Sun Aug 29 2021

.SHORT TERM...through Tomorrow...

Current analysis across the Panhandles this afternoon illustrates
a few surface features to watch. Watching a cold front that has
just about stalled near Dalhart as temperatures behind the front
has remained in the 70s throughout the day in the far
northwestern Panhandles. Out ahead of the cold front, a lingering
surface trough is slowly drifting to the west where Cu field is
attempting to develop from Clovis, NM northeast towards Beaver,
OK. The main surface trough and just ahead of the cold front
should be the main areas of lift to generate thunderstorms later
this afternoon. Other features we are watching closely is a weak
perturbation moving north across the eastern New Mexico Plains and
a decaying MCS with outflow boundary moving quickly to the
southeast into northern Oklahoma. These aforementioned features
may also help to generate convection.

Overall thunderstorm chances will be greatest in the central and
western Panhandles along the main two surface features, but cannot
completely rule out the northeastern Panhandles along old outflow
boundaries. PWAT values from this mornings RAOB data in-
conjunction with mean storm motion around 10 kts will result in
very slow storm motion. Gusty winds and very heavy rainfall with
localized flooding will be the main threat with these storms. Most
aggressive hi-res data shows CAPE at or just above 1000 J/kg and
with more robust updrafts, cant completely rule out a strong to
severe storm, especially during peak heating hours, but chances
remain low. Thunderstorms will develop along the main Cu field
this afternoon and continue into the evening and portions of the
overnight hours before dissipating from east to west throughout
the overnight hours.

Conditions will dry out for most areas tomorrow. A residual shower
or storm is possible for the southern TX Panhandle on the
periphery of ridge trying to build in from the west. High
temperatures tomorrow will range from the upper 80s to mid 90s.

Meccariello

&&

.LONG TERM...Monday night through Saturday

Upper high over the Four Corners region and southern Rockies Monday
night into Tuesday will build in across the central and southern
Plains states Tuesday night into Thursday. Subsidence will prevail
across the Panhandles keeping the forecast area mainly dry during
the early and middle part of the week. The upper high then builds
east away from the Panhandles across the southern states by Friday
into the weekend. A southwesterly flow aloft Thursday afternoon
and Thursday night into the weekend with tropical fetch from
Mexico and the southwestern states or southern Rockies into the
Panhandles will allow for perturbations to track northeast and
help to initiate convection across mainly the northwestern half
or so of the forecast area late this week and weekend.

Surface low over eastern Colorado and trough extending south
across eastern New Mexico will continue to allow for warmer
downsloping southwesterly surface winds Monday night through
Thursday. Surface low drops south across southeastern Colorado and
western Kansas late this week and this weekend and ushers in a
cold front in the vicinity of the Oklahoma Panhandle this
weekend. Temperatures above normal this week and into the weekend.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  87  66  95  67 /  20  20   0   0   0
Beaver OK                  66  91  65  97  67 /  20  10   0   0   0
Boise City OK              61  89  61  96  64 /  40  10   5   0   0
Borger TX                  68  91  69  99  71 /  20  20   0   0   0
Boys Ranch TX              66  88  65  97  67 /  30  10   5   0   0
Canyon TX                  65  86  65  94  67 /  20  20   0   0   0
Clarendon TX               68  87  68  93  69 /  10  10   5   0   0
Dalhart TX                 60  87  60  94  62 /  40  10   5   0   0
Guymon OK                  63  91  63  97  66 /  30  10   0   0   0
Hereford TX                65  87  65  95  66 /  30  20   0   0   0
Lipscomb TX                66  88  66  95  67 /  20  10   0   0   0
Pampa TX                   66  87  66  94  67 /  10  20   0   0   0
Shamrock TX                66  88  67  94  67 /  10  10   0   0   0
Wellington TX              67  90  68  96  68 /  10  10   5   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/11
Hazardous weather outlook, Aug 29, 12:49 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
149 PM CDT Sun Aug 29 2021

OKZ001>003-TXZ001>020-317-301100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
149 PM CDT Sun Aug 29 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across much of the Texas and
Oklahoma Panhandles through tonight. A strong or severe storm can
not be ruled out. Heavy rain may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible across mainly the southwest and south
central Texas Panhandle Monday afternoon, and then again across
much of the Panhandles mainly during the afternoon and nighttime
hours Thursday, Friday and Saturday. Widespread severe weather is
not expected during this timeframe. Locally heavy rainfall will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Schneider

In the hours before

Special weather statement, Aug 29, 1:09 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
209 PM CDT Sun Aug 29 2021

TXZ011-291945-
Oldham TX-
209 PM CDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of southeastern Oldham
County through 245 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vega. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vega and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3535 10247 3542 10216 3518 10217 3518 10242
      3520 10264
TIME...MOT...LOC 1909Z 030DEG 4KT 3525 10242

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

LFM
Special weather statement, Aug 29, 1:28 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
228 PM CDT Sun Aug 29 2021

TXZ012-292000-
Potter TX-
228 PM CDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of central Potter
County through 300 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Valley De Oro, or 12 miles northwest of Amarillo.
This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3542 10216 3558 10162 3532 10163 3519 10217
TIME...MOT...LOC 1928Z 254DEG 4KT 3535 10196

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Aug 29, 1:49 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
249 PM CDT Sun Aug 29 2021

TXZ004-292015-
Ochiltree TX-
249 PM CDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of northern Ochiltree
County through 315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Perryton, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Perryton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3625 10078 3634 10097 3650 10090 3650 10071
      3644 10058
TIME...MOT...LOC 1949Z 210DEG 9KT 3637 10083

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Aug 29, 2:17 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
317 PM CDT Sun Aug 29 2021

TXZ007-008-012-013-292045-
Hutchinson TX-Potter TX-Carson TX-Moore TX-
317 PM CDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of northwestern Carson,
southwestern Hutchinson, northeastern Potter and southeastern Moore
Counties through 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fritch, or 12 miles west of Borger, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Borger, Fritch, Sanford and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Meredith, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3547 10160 3566 10175 3588 10161 3563 10115
TIME...MOT...LOC 2017Z 238DEG 6KT 3563 10162

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

LFM

The radar

The Amarillo radar (KAMA), 45 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hutchinson

When
August 29, 2:22 PM CST
Where
Hutchinson County, 0.56 mi W of Fritch
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
35.630, -101.610

Video and photos received over social media showed considerable damage to some older storage buildings and boats off of highway 136 on the southwest side of Fritch. Time of event was estimated based on radar and local mesonet.

Flood, Randall

When
August 29, 5:15 PM CST
Where
Randall County, 6.41 mi WSW of Amarillo to 3.85 mi SW of Amarillo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.167, -101.926

Considerable street flooding along Bell St., between 45th and Hillside. Several inches of flowing water on sides of roads, with a few inches in the middle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977688, 977687.